OPIOID OVERDOSE & NALOXONE
How to Recognize an Opioid Overdose and What to Do
The fear of a loved one overdosing can be overwhelming. However it's important to know that quick action can save the life of someone who is overdosing. The information on this page will help you learn to recognize and react to an overdose.
Signs of an opioid overdose
Blue lips/fingernails (ashen if darker skin)
Breathing that is infrequent, uneven, or has stopped
Deep snoring or gurgling noises
Unresponsive to Pain Stimulus
If you think someone is having an overdose call for medical help right away. Dial 911 and say “Someone is not breathing.” Be sure to give the address and a description of your location.
Remember to take A.C.T.I.O.N.
Step 1: Arouse (3 "S")
Shout their name
Shake shoulders vigorously in attempt to arouse
Step 2: Check for signs of overdose
Slowed or no breathing
Blue/gray lips or fingernails
Deep snoring/Gurgling noises
Unresponsive to pain
Step 3: Telephone 911
Do not DELAY calling 911
Do not put the person in a bath or in a shower
Do not give the person anything to drink
Do not inject the person with anything
Do not pour water over the person's face or slap too hard
Do not leave the person until help arrives
What NOT to do in overdose
Step 4: Intranasal Naloxone
Spray intranasal naloxone into one nostril
Step 5: Oxygen
Rescue breaths: 1 breath every 5-6 seconds
CPR if you know how OR follow dispatch instructions
Step 6: Naloxone again
Recovery position (side lying), if breathing OK
Stay with person until help arrives
WHAT IS NALOXONE?
Naloxone (pronounced nal-ox-ohn) is a medication that reverses an opioid overdose. If given to someone overdosing on prescription opioids or heroin it can save their life. Its common brand names are Narcan and Evzio.
Want to get trained in using Naloxone?
Learn more HERE
Or contact Gina Dahlem for more information at Contact@overdose.org
How does naloxone work?
Naloxone is a safe and effective medication that can reverse the effects of opioid overdose. It is usually injected into the leg or sprayed into the nose. Naloxone attaches to the same part of the brain as heroin and other opioids. It blocks the opioids for 30-90 minutes. This helps the body to start breathing again.
How can I administer Naloxone?
Naloxone can be administered by injection or by nasal spray. There are three products available by prescription that make naloxone easy to administer.
Image couresy of Matthew Rakola/Adapt Pharma
Watch a demonstration of
Narcan Nasal Spray
Narcan Nasal Spray is designed to be sprayed up the nose.
The design is simple and easy to use. The product is meant to be sprayed up only one nostril.
Injectable naloxone comes in a kit with a syringe and a “nasal atomizer.”
The nasal atomizer is used to spray the naloxone up the nose.
Most people choose to use the nasal atomizer rather than give an injection. When used as a nasal spray, half should be sprayed in each nostril.
Image couresy of Stephan Savoia/AP Photo
Learn how to put together and use this form of naloxone
Evzio is what’s called an auto-injector.
This means that the device will deliver an injection without you having to touch needles or load syringes.
The device even talks to you to give you step-by-step instructions on how to use it.
Watch a demonstration of Evzio
Image couresy of Evzio
Can naloxone hurt someone?
No medication is totally free of side effects but naloxone is relatively safe. If naloxone is given to someone who has not taken opioids it will have no effect. Naloxone is FDA approved and is safe for children, adults, and the elderly.
Where can I get naloxone?
You can get naloxone by prescription from your doctor. You can get a prescription if you are using opioids or if someone close to you is misusing opioids.
Click to see a list or map of all pharmacies approved to dipense nalaxone.
How much does naloxone cost?
It depends on whether or not you have insurance and how much they cover. You can usually get naloxone for a very low copay. If you can’t afford naloxone but believe that you should have it around talk to your doctor about options.
Does Naloxone work for all drug overdoses?
No. Naloxone only works for opioid overdoses. Opioids include heroin, Hydrocodone (Vicodin), oxycodone (OxyContin, Percocet), morphine (Kadian, Avinza), codeine, and generic versions. Naloxone may help if someone is overdosing on a combination of drugs which includes opioids.
If you don't know what a person is overdosing on you should still use naloxone. The naloxone will not hurt them if it is not an opioid overdose. Worst case scenario naloxone will do nothing, but in the best case it will save a life.
Does naloxone expire? Should I use expired naloxone?
Like most medications naloxone has an expiration date. Usually naloxone stays good for 1-2 years. Keep naloxone away from extreme heat and cold to make sure it remains effective.
After its expiration date naloxone will be less effective. You should exchange it for a new dose after it expires. However, if an overdose happens and all you have is expired naloxone you can use it though it may be less effective.
Can you overdose on naloxone?
No, you cannot overdose on naloxone. If a large dose is given to someone who has taken opioids they may start to experience withdrawal symptoms.
Can naloxone get you high?
No, naloxone reverses the effect of opioids. Even a large amount will not get you high.
Is it legal to carry naloxone?
It depends on where you live. In Michigan it is legal to carry naloxone but the needle to inject the naloxone could be considered drug paraphernalia, which is illegal to have. If you are worried about this keep a doctor’s note with your naloxone kit or get a brand which don’t require a needle like the Evzio auto injector or Narcan Nasal Spray.
Will naloxone stop a buprenorphine overdose?
A single dose of naloxone probably won’t reverse a buprenorphine overdose. Buprenorphine is sometimes used in addiction recovery programs. It is chemically different from other opioids. A buprenorphine overdose can only be treated by a medical professional. If someone is overdosing on buprenorphine call 911 immediately. If you have naloxone administer it. Worst case scenario the naloxone will do nothing but in the best case it might buy some time for the person overdosing.
What will happen if I reverse an overdose with naloxone?
If you have reversed an overdose with naloxone you should call 911 immediately. Someone who just had an overdose needs medical attention even if they are feeling better. The person might begin to feel symptoms of withdrawal. Withdrawal symptoms like vomiting, nausea, fever, body aches, and racing heart are common. Naloxone may cause dizziness, drowsiness, or fainting. These effects may be worse if it is taken with alcohol or certain medicines.
Naloxone Frequently Asked Questions
For detailed information and statistics on opioid overdoses and deaths in Washtenaw County, please visit the Washtenaw County Public Health website
Page material adapted from the following source:
Substance Abuse and Mental Health Services Administration. (2016). SAMHSA Opioid Overdose Prevention Toolkit. HHS Publication No. (SMA) 16 4742. Retrieved from http://store.samhsa.gov/shin/content//SMA16-4742/SMA16-4742.pdf
Substance Abuse and Mental Health Services Administration. (2016). Naloxone. Retrieved from http://www.samhsa.gov/medication-assisted-treatment/treatment/naloxone
Open Society Foundation. (2013). Naloxone Frequently Asked Questions. Retrieved from http://naloxoneinfo.org/sites/default/files/Frequently%20Asked%20Questions-Naloxone_EN.pdf